Puerto Rico, 2014

Hail in Puerto Rico, September 13, 2014

September 13, 2014 · NWS SJU · 1 event in 1 county or zone

Showers with isolated thunderstorms developed in the afternoon over the southwestern Puerto Rico. Most of the showers and thunderstorms moved over the Mona Passage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Showers with isolated thunderstorms developed in the afternoon over the southwestern Puerto Rico. Most of the showers and thunderstorms moved over the Mona Passage. Rainfall accumulations of one inch were reported in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 13, 11:46 AM AST, 2 hours 4 minutes earlier.

Area forecast discussion, Sep 13, 11:46 AM AST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1146 AM AST SAT SEP 13 2014

.UPDATE...CLEAR TO PARTLY CLOUDY SKIES WITH LIMITED SHOWER
ACTIVITY WAS DETECTED OVER THE FORECAST AREA SO FAR THIS MORNING.
DOPPLER WEATHER RADAR DETECTED SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ACROSS THE CARIBBEAN COASTAL WATERS. UNDER AN EAST
NORTHEAST WIND FLOW...SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS
AFTERNOON ACROSS WESTERN INTERIOR AND SOUTHWEST PUERTO RICO THIS
AFTERNOON. AN UPPER LEVEL LOW JUST NORTH NORTHEAST OF PUERTO RICO
WILL REMAINS AS THE MAIN WEATHER FEATURE ACROSS THE LOCAL ISLANDS
FOR THE NEXT COUPLE OF DAYS. HOWEVER THE LIMITED MOISTURE CONTENT OF
THE ATMOSPHERE IN COMBINATION WITH THE SAHARAN DUST IS EXPECTED TO
INHIBIT THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE
REGION FOR THE NEXT COUPLE OF DAYS.

&&

.AVIATION...VFR CONDS EXPECTED FOR ALL TAF SITES. VCSH/VCTS POSSIBLE
FOR TJMZ AFTER 13/18Z AND MNT OBSCURATIONS ACROSS CENTRAL PR. ENE
WINDS WILL PREVAIL AT ABOUT 10-15 KTS WITH SEA BREEZE VARIATIONS.

&&

.MARINE...WINDS WILL STRENGTHEN SOMEWHAT TODAY THEN WEAKEN
THROUGH MID NEXT WEEK. ENE SWELL 5-6 FT ASSOCIATED WITH TS
EDOUARD WILL START REACHING THE LOCAL ATLC WATERS MON NIGHT.

&&

.PREV DISCUSSION... /ISSUED 551 AM AST SAT SEP 13 2014/

SYNOPSIS...SAHARAN DUST WILL EXIT THE REGION TODAY AND MOISTURE
WILL INCREASE. TUTT TO THE NORTH OF THE LOCAL AREA WILL SLOWLY
MOVE TO THE NORTHEAST THROUGH THE NEXT FEW DAYS. SFC HIGH PRESSURE
ACROSS THE CENTRAL ATLANTIC WILL BRING WINDS FROM THE ENE TODAY. MID
LEVEL RIDGE WILL DEVELOP ACROSS THE CENTRAL ATLANTIC. TS EDOUARD
WILL MOVE INTO THE CENTRAL ATLANTIC BUT WILL BRING A SWELL TO THE
LOCAL AREA LATE MONDAY INTO WEDNESDAY.

DISCUSSION...WEATHER REMAINED FAIRLY DRY OVERNIGHT BUT
TEMPERATURES REMAINED RATHER WARM WITH THE SAN JUAN AIRPORT
STAYING AT 82 DEGREES MOST OF THE NIGHT AND DIPPING DOWN ONLY TO
81 AS OF THIS WRITING. THE SAHARAN DUST IS EXPECTED TO CONTINUE
EXITING THE LOCAL AREA THROUGH THE EARLY MORNING HOURS WHILE AN
AREA OF HIGHER MOISTURE MOVES IN. SFC AND MID LEVEL HIGH PRESSURES
ACROSS THE CENTRAL ATLANTIC WILL KEEP AN ENE WIND FLOW ACROSS THE
LOCAL AREA TODAY. THIS GENERAL FLOW WILL COMBINE WITH THE INCREASE
IN MOISTURE AND LOCAL EFFECTS TO CAUSE THE DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS ACROSS SEVERAL SECTORS IN PUERTO RICO THIS
AFTERNOON...WITH THE CENTRAL AND SOUTHWESTERN SECTIONS OF PR
HAVING THE HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS. HAVING
SAID THAT...PASSING SHOWERS WITH THE INCREASE IN MOISTURE AND A
FEW THUNDERSTORMS ARE POSSIBLE ELSEWHERE. A SIMILAR SETUP IS
EXPECTED ON SUNDAY.

AVAILABLE MOISTURE WILL THEN DECREASE AGAIN STARTING EARLY MONDAY.
RELATIVELY DRY AIR IS EXPECTED THROUGH NEXT WEEK...WITH THE GFS
MODEL INDICATING P-WAT VALUES AS LOW AS 1.22 INCHES ON WEDNESDAY.
LONG RANGE MODELS INDICATE AN AREA OF HIGHER MOISTURE APPROACHING
THE LOCAL AREA ON FRIDAY. THIS AREA HAS BEEN DECLARED BY THE NHC
AS INVEST 93L. INVEST 93L CURRENTLY HAS A MEDIUM CHANCE OF
DEVELOPING INTO A TROPICAL CYCLONE IN THE NEXT 5 DAYS...HOWEVER
THE ENVIRONMENT FOR DEVELOPMENT WILL BECOME INCREASINGLY HOSTILE
AS IT APPROACHES THE LOCAL AREA. AT THIS TIME IT LOOKS LIKE IT
WILL APPROACH THE LOCAL AREA AS A TROPICAL WAVE ON FRIDAY...WITH
LINGERING MOISTURE THROUGH NEXT SUNDAY.

AVIATION...VFR CONDS EXPECTED FOR ALL TAF SITES. VCSH/VCTS POSSIBLE FOR
TJMZ AFTER 13/18Z AND MNT OBSCURATIONS ACROSS CENTRAL PR. ENE
WINDS WILL PREVAIL AT ABOUT 10-15 KTS WITH SEA BREEZE VARIATIONS.

MARINE...WINDS WILL STRENGTHEN SOMEWHAT TODAY THEN WEAKEN
THROUGH MID NEXT WEEK. ENE SWELL 5-6 FT ASSOCIATED WITH TS
EDOUARD WILL START REACHING THE LOCAL ATLC WATERS MON NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  79  90  79 /  20  30  30  30
STT  89  79  89  79 /  20  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

72/71
Hazardous weather outlook, Sep 13, 5:56 AM AST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
556 AM AST SAT SEP 13 2014

AMZ710>745-PRZ001>013-141000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
556 AM AST SAT SEP 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-141000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
556 AM AST SAT SEP 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The San Juan radar (TJUA), 112 km away, was scanning. The volume nearest the first event began at 17:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cabo Rojo

When
September 13, 1:50 PM AST
Where
Cabo Rojo County, Cabo Rojo to 2.11 mi WNW of Cabo Rojo
Measured
0.25 in hail
Property damage
$100
Reported by
Social Media
Coordinates
18.030, -67.130

Hail was reported at Puerto Real sector in Cabo Rojo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541052.